ADHD Home > Ritalin LA and Weight Loss
Side effects are possible with Ritalin LA, and weight loss is one of the most common. However, most people do not consider this a problem, and the drug is even occasionally prescribed as an off-label weight-loss medicine. If your child is taking Ritalin LA and weight loss does become a problem, you can try giving the medication after breakfast instead of before to prevent loss of appetite.
Ritalin LA® (methylphenidate extended-release) is a prescription medication used to treat attention deficit hyperactivity disorder (ADHD). Several side effects are possible with stimulants like Ritalin LA, and weight loss appears to be one of the most common.
For some people, this may be a good thing. Healthcare providers do, on occasion, prescribe stimulants for weight loss. For many people, however, unintended weight loss can be a problem. For example, weight loss can be a problem in growing children. Using Ritalin LA for weight loss can also be a problem if the medicine is abused. In fact, losing weight may be one of the reasons why so many people abuse it (see Ritalin Abuse).
Although weight loss was not reported in short-term clinical studies of Ritalin LA, loss of appetite and decreased eating were reported in more than 5 percent of children taking the drug (the exact percentage was not reported). Even though weight loss may be a desirable side effect for some children and teens, as mentioned, too much weight loss can be a problem for growing bodies.
Some people find that waiting until after breakfast to give Ritalin may help with a loss of appetite and/or weight loss. If your child or teenager seems to be losing too much weight, talk to your healthcare provider. Other ADHD medications are available that may not cause these problems for your child.